Mississippi, 2013Flash Flooding in Mississippi, April 14, 2013
April 14, 2013 · NWS JAN · 2 events in 2 counties and zones
A large complex of rain and thunderstorms moved across mainly the southern portion of the ArkLaMiss during the morning. This caused some flash flooding across Forrest and Marion counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of rain and thunderstorms moved across mainly the southern portion of the ArkLaMiss during the morning. This caused some flash flooding across Forrest and Marion counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 14, 3:40 AM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Apr 14, 3:40 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
440 AM CDT SUN APR 14 2013
.DISCUSSION...
TODAY THROUGH MONDAY NIGHT...
A CONVECTIVE COMPLEX HAS DEVELOPED AND MOVED INTO THE ARKLAMISS
ABOUT 6 HRS AHEAD OF TIMING SUGGESTED BY PREVIOUS GUIDANCE. RAPID
MOISTURE TRANSPORT BENEATH EXIT REGION OF IMPRESSIVE UPPER JET STREAK
COMBINED WITH STEEP MID LEVEL LAPSE RATES INITIALLY LED TO SUFFICIENT
CONVECTIVE INSTABILITY FOR DISORGANIZED HAIL-PRODUCING THUNDERSTORMS
OVER SE LA...AND THOSE STORMS DIMINISHED A BIT AS THEY REACHED THE
HIGHWAY 84 CORRIDOR OVER SOUTHEAST PORTIONS OF THE ARKLAMISS. NOW
THAT THE RAIN/TSTMS HAVE BECOME WIDESPREAD...IT APPEARS THE RISK FOR
STRONG/SEVERE TSTMS HAS DIMINISHED QUITE A BIT...IN LINE WITH
THINKING FROM THE EVENING UPDATE. ALSO...THE LATEST TRENDS SUPPORT
THE PREVIOUS THINKING THAT A WAKE LOW WIND EVENT WILL BE POSSIBLE ON
THE BACK SIDE OF THE DEPARTING CONVECTIVE SYSTEM LATER TODAY.
LARGE SCALE FORCING WILL SHIFT EASTWARD LATER THIS MORNING AND THIS
SHOULD LIMIT RAINFALL FROM BECOMING EXTREME...BUT WITH PRECIPITABLE
WATER EXCEEDING 1.5 INCHES STRONG LOW LEVEL THETAE ADVECTION...
LOCALLY HEAVY RAINFALL IS STILL EXPECTED IN THE PINEBELT REGION.
HAVE INCREASED GUIDANCE QPF TO BETTER REFLECT THIS THINKING.
AS WE GO INTO TONIGHT...SKIES WILL ATTEMPT TO CLEAR OVER A MOIST
BOUNDARY LAYER AND RAIN-SOAKED GROUND...AND THIS SHOULD RESULT IN
AREAS OF FOG FOR LATE TONIGHT THROUGH EARLY MONDAY. AFTER A WARM AND
DRY MONDAY...A REPEAT OF STRATUS/FOG WILL BE POSSIBLE MONDAY NIGHT. /EC/
TUESDAY THROUGH SUNDAY...
NOT MUCH CHANGE IN THE EXTENDED PORTION OF THE FORECAST. RATHER
STOUT SUBTROPICAL RIDGING WILL BE IN PLACE OVER THE SOUTHEASTERN
CONUS TUESDAY AND WEDNESDAY IN ADVANCE OF A DEEP TROUGH TAKING SHAPE
OVER THE WESTERN HALF OF THE COUNTRY. STRONG SURFACE HIGH PRESSURE
OVER THE SOUTHEAST WILL CONTINUE TO PULL WARM/MOIST GULF AIR ACROSS
THE ARKLAMISS THROUGH EARLY THURSDAY BEFORE A COLD FRONT ASSOCIATED
WITH THE AFOREMENTIONED LOW PRESSURE SYSTEM SWINGS ACROSS THE REGION.
TEMPERATURES TUE/WED ARE GOING TO BE WELL ABOVE NORMAL FOR MID APRIL
WITH HIGHS CLIMBING INTO THE MID 80S.
THINGS WILL CHANGE HEADED INTO THURSDAY AS THE COLD FRONT APPROACHES
THE REGION. CLOUD COVER WILL HELP KEEP TEMPS A TAD COOLER ALTHOUGH
HIGHS IN THE UPPER 70S/LOWERS 80S ARE STILL EXPECTED (WARMEST ACROSS
THE EAST). THE MODELS CONTINUE TO DANCE AROUND WITH FRONTAL TIMING
BUT REMAIN FOCUSED IN THE THURSDAY AFTERNOON/THURSDAY EVENING
TIMEFRAME. THE ANTECEDENT WARM/MOIST ATMOSPHERE THAT WILL BE IN
PLACE AHEAD OF THE FRONT SHOULD SET THE STAGE FOR SEVERE WEATHER
POTENTIAL AS THE FRONT PASSES...BUT EXACT DETAILS WITH RESPECT TO
COVERAGE/INTENSITY REMAIN UNCERTAIN THIS FAR IN ADVANCE. SURFACE DEW
POINTS LOOK TO BE IN THE UPPER 60S/NEAR 70 BY THURSDAY AFTERNOON...
AND COUPLED WITH STEEP MID LEVEL LAPSE RATES SHOULD BE SUFFICIENT
FOR SBCAPE VALUES NEAR/IN EXCESS OF 1500J/KG ACROSS AREAS AHEAD OF
THE FRONT. BEST HEIGHT FALLS/SHEAR LOOKS LIKE IT MAY BE CONFINED
ACROSS AREAS FURTHER NORTH THAN SOUTH...BUT WON'T TRY TO GET TOO
SPECIFIC AT THIS POINT. WILL KEEP A MENTION OF SEVERE WEATHER
POTENTIAL IN THE HWO/GRAPHICS FOR THU AFTN/EVE.
MUCH COOLER WEATHER CAN BE EXPECTED IN WAKE OF THE FRONT AS A 1025MB
HIGH PRESSURE CENTER BUILDS OVER THE MS VALLEY. TEMPS WILL LIKELY
FALL BACK BELOW NORMAL FRI THROUGH THE WEEKEND...ALONG WITH CLEAR
SKIES. AS FOR TEMPS/POPS...I DID CONTINUE THE TREND OF TRIMMING AFTN
POPS TUE/WED AS A STRONG CAP ACROSS THE REGION KEEPS THINGS IN
CHECK. WITH THAT SAID...WOULDN'T BE TOTALLY SURPRISED TO SEE A
SHOWER OR THUNDERSTORM EACH AFTN/NOTHING SIGNIFICANT. TEMPS LOOKED
GOOD UNTIL THE FRONT PASSES WHERE COOLER HIGHS/LOWS OFFERED BY THE
EURO MOS FOR THE WEEKEND SEEMED A BIT MORE REASONABLE. /BK/
&&
.AVIATION...EVEN WITH WIDESPREAD RAIN AND THUNDERSTORMS IN THE
HBG/PIB AREA...CEILINGS ARE STILL MOSTLY IN VFR CATEGORY. EXPECT
CONTINUED LOW LEVEL MOISTURE TRANSPORT AND RAIN WILL REDUCE CIGS
LATER THIS MORNING AND AFTERNOON...ESPECIALLY FOR AREAS ALONG AND
SOUTH OF A GTR- HKS-TVR LINE. WIDESPREAD LIFR CONDITIONS MAY DEVELOP
LATE TONIGHT AFTER RAIN HAS ENDED WHEN FOG/LOW STRATUS FORMATION IS
EXPECTED. ANY FOG/STRATUS WILL MIX OUT MID/LATE MONDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 74 63 85 68 / 87 7 5 11
MERIDIAN 70 58 82 65 / 100 10 5 11
VICKSBURG 75 61 85 67 / 60 5 6 11
HATTIESBURG 77 63 86 69 / 99 7 8 7
NATCHEZ 76 62 84 70 / 88 4 8 7
GREENVILLE 75 61 83 67 / 27 6 10 12
GREENWOOD 75 62 83 68 / 35 6 5 12
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
EC/BK
Hazardous weather outlook, Apr 14, 4:23 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
523 AM CDT SUN APR 14 2013
MSZ054>066-072>074-151030-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
523 AM CDT SUN APR 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF HEAVY RAINFALL ARE EXPECTED THIS MORNING AS A LARGE
COMPLEX OF RAIN AND THUNDERSTORMS MOVES ACROSS SOUTHERN PORTIONS OF
THE ARKLAMMISS. TOTAL RAINFALL OF UP TO TWO OR THREE INCHES WILL BE
POSSIBLE RESULTING IN PONDING OF WATER ON ROADWAYS AND IN LOW-LYING
AREAS. IN ADDITION...A FEW STRONG THUNDERSTORMS CONTAINING PEA TO
DIME SIZE HAIL AND 35 TO 45 MPH WIND GUSTS WILL BE POSSIBLE TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG COLD FRONT WILL BRING THE POSSIBILITY FOR SEVERE WEATHER
TO THE ARKLAMISS FROM THURSDAY INTO THURSDAY NIGHT. THERE IS
UNCERTAINTY WITH RESPECT TO EXACT TIMING OF THIS SYSTEM...SO
PLEASE STAY TUNED TO UPDATES HEADING INTO NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THURSDAY INTO THURSDAY NIGHT.
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>053-151030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
523 AM CDT SUN APR 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA..AND MUCH OF CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG COLD FRONT WILL BRING THE POSSIBILITY FOR SEVERE WEATHER
TO THE ARKLAMISS FROM THURSDAY INTO THURSDAY NIGHT. THERE IS
UNCERTAINTY WITH RESPECT TO EXACT TIMING OF THIS SYSTEM...SO
PLEASE STAY TUNED TO UPDATES HEADING INTO NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THURSDAY INTO THURSDAY NIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
EC/BK
In the hours before
Special weather statement, Apr 14, 6:46 AM CST, 1 hour 14 minutes before
MSZ074-141345-
FORREST MS-
746 AM CDT SUN APR 14 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
746 AM CDT SUN APR 14 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED OVER SUNRISE AT 745 AM CDT...MOVING NORTHEAST AT 40 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHERN FORREST COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3137 8934 3144 8924 3144 8914 3143 8914
3127 8914 3122 8922
TIME...MOT...LOC 1245Z 235DEG 35KT 3135 8919
OLBSpecial weather statement, Apr 14, 7:32 AM CST, 28 minutes before
MSZ027>029-032-033-036>038-042>045-048>051-053>056-141440-
ATTALA MS-WINSTON MS-WEBSTER MS-SMITH MS-SIMPSON MS-SCOTT MS-
RANKIN MS-OKTIBBEHA MS-NEWTON MS-NESHOBA MS-MONTGOMERY MS-MADISON MS-
LEAKE MS-HOLMES MS-HINDS MS-COPIAH MS-CLAIBORNE MS-CHOCTAW MS-
CARROLL MS-YAZOO MS-
832 AM CDT SUN APR 14 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
832 AM CDT SUN APR 14 2013
GUSTY WINDS WILL BE POSSIBLE BEHIND THE LARGE RAIN SHIELD MOVING
ACROSS THE AREA THIS MORNING. SUSTAINED WIND SPEEDS OF 20 TO 30 MPH
WILL BE POSSIBLE WITH OCCASIONAL GUSTS AROUND 40 MPH. THESE HIGHER
WIND SPEEDS WILL LAST 2 TO 3 HOURS THEN DIMINISH TO 10 TO 15 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER
TREES.
LAT...LON 3348 8896 3179 8958 3189 9073 3359 8984
TIME...MOT...LOC 1326Z 286DEG 28KT 3348 8975 3194 9056
OLB
Local storm report, Apr 14, 7:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
858 AM CDT SUN APR 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM FLASH FLOOD HATTIESBURG 31.31N 89.31W
04/14/2013 FORREST MS EMERGENCY MNGR
NUMEROUS STREETS FLOODED IN HATTIESBURG. SOME WATER ALSO
IN HOMES.
0849 AM HEAVY RAIN HATTIESBURG 31.31N 89.31W
04/14/2013 M3.16 INCH FORREST MS EMERGENCY MNGR
AT THE EOC IN HATTIESBURG
&&
JCULINFlash Flood, Forrest
- When
- April 14, 8:00 AM CST to 9:00 AM CST
- Where
- Forrest County, 1.04 mi NW of Bonhomie to 0.69 mi NE of Palmers Crossing
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 31.289, -89.334
Numerous streets flooded in Hattiesburg. Water entered a few homes as well.
Flash Flood, Marion
- When
- April 14, 8:00 AM CST to 8:30 AM CST
- Where
- Marion County, 0.71 mi W of West Columbia to 0.57 mi NW of Foxworth
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 31.252, -89.882
Water covered a few roads in Foxworth.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in North Dakota, April 14 to 15, 201342 events
- Strong Wind in Georgia, April 14, 2013$28,000 · 4 events
- Winter Storm in Minnesota, April 14 to 15, 201324 events
- Winter Storm and Heavy Snow in Colorado, April 14 to 18, 201321 events
- Tornado and Hail in Florida, April 14, 2013$22,000 · EF0 · 3 events
- Winter Storm in North Dakota, April 14 to 15, 201318 events
- Flash Flood in Louisiana, April 14, 2013$20,000 · 1 event
- Damaging Winds in Alabama, April 14, 2013$17,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 20139 events
- Tornadoes and Hail in Florida, April 14, 2013EF0 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 20139 events
- Ice Storm in South Dakota, April 14, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439893, 439897.